MAUDE Adverse Event Report: MAX MOBILITY, LLC SMARTDRIVE

MAX MOBILITY, LLC SMARTDRIVE
Model Number MX2
Health Effect - Clinical Code Fracture, Arm (2351)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On 1/4/2018 max mobility received the specific device (smartdrive / drive unit serial (b)(4) without the suspected paired wristband serial (b)(4)) and had the unit quarantined to prevent any tampering prior to investigation.Upon inspection of the manufacturing records, the specific device and all its parts were manufactured to specification, passed all quality checks, and were released after final testing of the device was performed.The specific device was manufactured from 10/18/2016 - 10/24/2016.There are no past service / complaint records for the particular device and it had not been returned or brought in for service at any time in the past.So the date of 12/12/2017 as the first of max mobility became aware holds true and the handling of everything according to the established quality system procedures was verified.As the smartdrive / drive unit would not turn on or charge, it was unable to be sufficiently tested.Service followed instruction / procedure to repair / replace the dead battery pack (a service report was accordingly completed) in order for engineering to perform in-house testing for malfunction / atypical behavior.Extensive in-house evaluation / testing (approximately 2.5 hours) of the specific unit was performed by engineering ((b)(6)) in many situations (i.E.Indoors, outdoors, on multiple surfaces, on inclines / declines, bumpy / sidewalk cracks, in open and tight spaces, power-assist / sd on and sd off, etc.); the device showed absolutely no signs of defects and operated without any issues or malfunctions.Additionally, it was discussed (by engineering) that the situation described by the user, while possible, it was unlikely that she wasn't able to deactivate the motor.It is presumed that inertia from doing down a ramp was likely the cause of her not being able to stop, even after the motor had deactivated.This principle of inertia / momentum while going down a ramp is present for the user / manual wheelchair, regardless of whether a smartdrive is on the wheelchair or not.There was no indication from the user that the motor was continuing to run after impacting the construction beam, so it is likely that the motor was successfully deactivated, and played little to no role in the occurrence.Another possible cause considered was electromagnetic interference or wireless coexistence / competition that could have caused the signal sent from the wristband module to deactivate the drive unit to be corrupted or insufficiently delivered for execution of deactivation.Engineering has reviewed this as a possibility, but is confident that with the extensive (emi and wireless coexistence) testing that was performed on this device prior to release, lack of evidence of multiple occurrences, and a review of the hazard and risk analysis / control measures that this was not the cause.A loss of wireless / bluetooth connection (from signal degradation, loss of "heartbeat", etc.) between the wristband module and the drive unit is designed / tested to cause a deactivation of the motor.From this it has been concluded that the occurrence / event can be attributed to the user's error / failure to turn power-assist off to prevent activation of the motor when not intended per the instructions for use, and then inability to sufficiently slow the wheelchair down while descending down the ramp.For this type of failure (user / operator error) with this model (mx2 - past models disregarded as different operation / features), the device design and the control measures to prevent this type of occurrence were also reviewed for their acceptability - which was verified.These control measures include instructions for use (caution for intended conditions for use, when operating in confined areas, instruction for when to turn power-assist off to prevent unintended activation, motor deactivation instruction, wristband module indication description), strictly selected and tested activation criteria / thresholds to reduce the probability of unintended activations (especially declines), multiple (visual and vibration) indication to user of power-assist and motor state changes, easy and reliable way of motor deactivation while still being to slow down the wheelchair, the fact the motor never activates / drives at a speed faster than that of the wheelchair, among others.It can be noted that all models employ redundant designs for deactivation, so that if one means were to fail (which can be considered to be "improbable") regardless of reason (i.E.User not sufficiently performing the action necessary) there is always a second means (i.E.Turning power-assist off).In conclusion, no immediate corrective action is needed, as the device is designed to reduce the amount of risk of this type as far as possible, the design is safe, the unit was manufactured to specification, sufficient warning / instruction is given for safe operation, and it functioned as expected.This occurrence, complaint and investigation will be again reviewed for additional occurrences / trends as part of other quality system procedures which might warrant future corrective action and / or updating of risk management activities.
 
Event or Problem Description
As described to technical support by user, user was operating smartdrive model mx2 - smartdrive / drive unit serial (b)(4) with what is suspected to be wristband serial (b)(4) and, after failing to turn power-assist off prior to going down a ramp as instructed / cautioned against in the instructions for use (ifu), it was claimed that the motor activated.User also claimed that he/she could not get the motor to deactivate, and consequently ran into a construction beam.The user broke his / her femur from the impact of running into the construction beam while in the wheelchair.

Brand Name
SMARTDRIVE
Common Device Name
SMARTDRIVE
Manufacturer (Section D)
MAX MOBILITY, LLC
5425 crossings blvd.
antioch TN 37013
MDR Report Key7188213
Report Number3008370857-2018-00001
Device Sequence Number1979344
Product Code ITI
UDI-Device Identifier00861896000303
UDI-Public00861896000303
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K151199
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Patient
Type of Report Initial
Report Date (Section B) 01/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model NumberMX2
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2017
Initial Report FDA Received Date01/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1